Alert archive / Alabama / Wind Advisories in 2017
Wind Advisory 8, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Sep 10, 2017, 9:06 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Sep 11, 2017, 3:00 PM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2017, 9:06 PM CDT (02:06 UTC)
- In effect from
- Sep 11, 2017, 3:00 PM CDT
- Expired
- Sep 12, 2017, 4:00 AM CDT
- In force
- 13 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WWUS74 KHUN 110206 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 906 PM CDT Sun Sep 10 2017 ...The Remnants of Hurricane Irma Expected to Impact Much of the Tennessee Valley Monday into Tuesday... .Hurricane Irma will continue to move northward out of the Florida panhandle and into western Georgia late Sunday and into Monday. The storm is expected to weaken as it begins to move northwest across northern Alabama and into western Tennessee. Wind speeds in locations not under a Tropical Storm Watch, including southern middle Tennessee leading into northwest Alabama, are expected to increase into the 20 to 25 MPH range with gusts to 35 MPH at times, as the remnant tropical system passes to the northwest. ALZ001>005-TNZ076-096-097-111000- /O.NEW.KHUN.WI.Y.0008.170911T1700Z-170912T1600Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln- Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 906 PM CDT Sun Sep 10 2017 ...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO 11 AM CDT TUESDAY... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect from noon Monday to 11 AM CDT Tuesday. * TIMING AND AREAS AFFECTED...In northwest Alabama, this includes, Colbert, Franklin, Lauderdale, Lawrence and Limestone counties. In southern middle Tennessee, this includes, Franklin, Lincoln and Moore counties. The Wind Advisory is in effect from Noon Monday through 11 AM CDT Tuesday. * WINDS...Wind speeds are expected to increase into the 20 to 25 MPH range with gusts to 35 MPH at times. Winds may actually gusts closer to 40 MPH in the higher elevations. * IMPACTS...These high winds may knock down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
4 follow-up statements
731 WWUS74 KHUN 110923 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 423 AM CDT Mon Sep 11 2017 ...The Remnants of Hurricane Irma Expected to Impact Much of the Tennessee Valley Monday into Tuesday... .Hurricane Irma will continue to move northward out of the Florida panhandle and into western Georgia late Sunday and into Monday. The storm is expected to weaken to a tropical depression as it begins to move northwest across northern Alabama and into western Tennessee. Wind speeds are expected to increase into the 20 to 25 MPH range with gusts to 40 to 45 MPH at times, as the remnant tropical system passes to the northwest. ALZ006>010-016-111730- /O.EXB.KHUN.WI.Y.0008.170911T2000Z-170912T0900Z/ Madison-Morgan-Marshall-Jackson-De Kalb-Cullman- Including the cities of Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, and Cullman 423 AM CDT Mon Sep 11 2017 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM CDT TUESDAY... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect from 3 PM this afternoon to 4 AM CDT Tuesday. * TIMING AND AREAS AFFECTED...In northeast Alabama and southern middle Tennessee including Madison, Morgan, Marshall, Jackson, DeKalb, and Cullman counties in Alabama. * WINDS...Wind speeds are expected to increase into the 20 to 25 MPH range with gusts to 35 MPH at times. Winds may actually gusts closer to 40 to 45 MPH in the higher elevations. * IMPACTS...These high winds may knock down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ ALZ001>005-TNZ076-096-097-111730- /O.EXT.KHUN.WI.Y.0008.170911T2000Z-170912T0900Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln- Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 423 AM CDT Mon Sep 11 2017 ...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM CDT TUESDAY... * TIMING AND AREAS AFFECTED...This afternoon through 4 AM CDT Tuesday. In northwest Alabama, this includes, Colbert, Franklin, Lauderdale, Lawrence and Limestone counties. In southern middle Tennessee, this includes, Franklin, Lincoln and Moore counties. * WINDS...Wind speeds are expected to increase into the 20 to 25 MPH range with gusts to 35 MPH at times. Winds may actually gusts closer to 40 to 45 MPH in the higher elevations. * IMPACTS...These high winds may knock down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
797 WWUS74 KHUN 111746 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1246 PM CDT Mon Sep 11 2017 ...The Remnants of Hurricane Irma Expected to Impact Much of the Tennessee Valley today into Tuesday... ALZ001>010-016-TNZ076-096-097-120900- /O.CON.KHUN.WI.Y.0008.170911T2000Z-170912T0900Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1246 PM CDT Mon Sep 11 2017 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON UNTIL 4 AM CDT TUESDAY... * TIMING AND AREAS AFFECTED...this afternoon through 4 AM Tuesday for all counties in northern Alabama and southern middle Tennessee. * WINDS...Wind speeds are expected to increase into the 20 to 25 MPH range with gusts to 35 MPH at times. Winds may actually gust closer to 40 to 45 MPH in the higher elevations. * IMPACTS...These high winds may knock down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
812 WWUS74 KHUN 120205 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 905 PM CDT Mon Sep 11 2017 ...The Remnants of Tropical Storm Irma Will Continue to Impact the Tennessee Valley Into the Early Morning Hours Tuesday... ALZ001>010-016-TNZ076-096-097-120900- /O.CON.KHUN.WI.Y.0008.000000T0000Z-170912T0900Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 905 PM CDT Mon Sep 11 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT TUESDAY... * TIMING AND AREAS AFFECTED...For all counties in northern Alabama and southern middle Tennessee through 4 AM CDT Tuesday. * WINDS...Wind speeds will range from 20 to 25 MPH with gusts around 30 to 40 MPH at times. Winds may actually gust closer to 45 MPH in the higher elevations. * IMPACTS...These high winds may be capable of knocking down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
319 WWUS74 KHUN 120847 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 347 AM CDT Tue Sep 12 2017 ALZ001>010-016-TNZ076-096-097-121000- /O.EXP.KHUN.WI.Y.0008.000000T0000Z-170912T0900Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 347 AM CDT Tue Sep 12 2017 ...WIND ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... North to northeast winds will gust briefly around 20 to 25 mph early this morning, but diminish through the late morning hours into the 5 to 15 mph range. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Sep 10, 7:06 PM CDT, 2 hours earlier.
Area forecast discussion, Sep 10, 7:06 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Huntsville AL 706 PM CDT Sun Sep 10 2017 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 321 PM CDT Sun Sep 10 2017 As was alluded to in the public forecast update earlier this morning, the Tennessee Valley is anxiously awaiting the eventual track of Hurricane Irma over the next 24 hours, and it's impact on our local area. Tonight will be uneventful, compared to this time tomorrow when things really get going as Irma encroaches and the pressure gradient tightens significantly. Aside from what's expected tomorrow, the trend for tonight will be increasing clouds from the SE, as well as winds increasing by daybreak. Sustained winds of 10-15mph will be likely by sunrise, with gusts up to 20-25mph possible, especially in the SE locations like Marshall/Dekalb Counties. Morning lows will fall into the middle 50s in most locations, with a few spots in Srn Middle TN falling into the lower 50s. No rain will impact the area prior to 12Z, but it may shortly thereafter in those far SE locations. .SHORT TERM...(Monday through Wednesday - remnants of Irma) Issued at 321 PM CDT Sun Sep 10 2017 For the first time in a long time, portions of Northern Alabama and Southern Middle TN are included in a Tropical Storm Watch. Generally all counties along/E of I-65 (with the exception of Limestone County) are included in this product, and the last time we issued one was back in 2005 for both Hurricanes Dennis and Katrina. So while it's not the first time it's ever happened, it's still generally rare to have such a product out this far inland. The eye of Hurricane Irma has pushed N of the FL Keys attm this aftn, and is making landfall on the far SW coast near Marco Island, which is just south of Naples, FL. The track from there takes Irma up the W Coast, and affecting Tallahassee before pushing/turning NW and moving into SW GA still at Tropical Storm strength by tomorrow/Monday night. From there, Irma is forecast by the National Hurricane Center to be downgraded to a Tropical Depression somewhere between Cullman/Birmingham, with the center of the associated sfc low over NW AL~12Z Tuesday. The remnants of Irma will continue on a NW track across the area, eventually ending up in NW TN by Wednesday morning, and on into the OH River Valley Wednesday afternoon. The forecast during this time is basically for strong winds and heavy rain beginning Monday afternoon after 18Z. Conditions will rapidly deteriorate across our area after this timeframe, with the worst/highest wind gusts occurring overnight Monday into Tuesday. Sustained winds during this time of 30-40mph are likely in the Tropical Storm Watch areas, with sustained winds approaching 20mph W of Interstate 65. Wind gusts during this time will be considerably higher, with 50-60mph gusts possible in the Tropical Storm Watch areas, and gusts up to 30-35mph possible for areas W of Interstate 65. For once, brief spin-up tornadoes *are not* expected to be a threat with this decaying tropical system, so if there's any good news about this, that's definitely it. With the current airmass in place being much drier (compared to a more typical moist summertime airmass), instability will be hard to come by. Shear is readily available, but given the time of arrival, think the tornado threat is as low as it could possibly be. Aside from any damage we incur from the windfield across the area, heavy rainfall is the secondary threat. Rainfall totals of two inches (NW AL) to three inches (upwards of 4" in a few spots in NE AL) will be a concern, but widespread flooding is not expected. A few instances of flash flooding are definitely possible, but the storm itself will be moving fast enough to alleviate much in the way of a flood threat. As such, a Flood or Flash Flood Watch will not be issued. As the pressure gradient relaxes across the area Tuesday as the remnants of Irma, wind speeds will slacken significantly after midday. By sunset Tuesday, sustained winds of 10-15mph will linger, gusting to 20mph at times. This will quickly fall below 10mph by midnight, making for much more quiet winds compared to 24-hours prior. Rain chances linger in our forecast for Wednesday and Thursday as Irma's remnants traverse the OH Valley, but rainfall totals will be much lighter, by comparison. Values around or less than half an inch are expected for these 2 days. Temps during Irma's passage on Monday/Tuesday will be in the middle to upper 60s, with overnight lows around 60. Otherwise, daytime highs Wednesday/Thursday will be around 70/upper 70s, respectively, with overnight lows between 55-60F. .LONG TERM...(Wednesday night through Saturday) Issued at 321 PM CDT Sun Sep 10 2017 Given the attention spent on the short-term portion of the forecast, there's not much to really speak of in the extended once the remnants of Irma finally vacate the Southeast. Rain chances are finally removed from the forecast by Thursday, with a dry weekend in store for the area. Longer-range models hint at more showers developing/moving into the area by early next week, and with the area in NW flow aloft, this isn't completely out of the question. Will maintain a dry forecast for now, with daytime highs in the upper 70s Thursday giving way to the middle 80s by Sunday. Morning lows will moderate through the extended as well, starting out in the upper 50s Thursday morning and slowly climbing into the lower/middle 60s by Sunday morning. Hurricane Jose will not impact wx in the TN Valley in the extended, with it's track expected to keep it offshore of the E Coast. We won't entertain the GFS output this afternoon, with a landfall in Maine. It's had various landfall points in days past, and there hasn't been any run-to-run consistency, so little faith is put in it's output. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 706 PM CDT Sun Sep 10 2017 With high pressure over the Great Plains/mid Atlantic continuing to drift newd, VFR conds are xpcted into the morning hrs Mon. Mid/high cloud cover will then begin to stream into the area from the E, as the remnants of Hurricane Irma begin to move nwwd across GA. Sfc winds out of the NE will also be increasing near 20KT with gusts around 30KT tomorrow afternoon, as the system moves across the area. Periods of ra/shra will be developing with the passing system during the day Mon as well, with some possible reductions in cigs/vis. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Tropical Storm Watch for ALZ006>010-016. TN...Tropical Storm Watch for TNZ076-096-097. && NEAR TERM...12 SHORT TERM...12 LONG TERM...12 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Sep 10, 2:40 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 240 PM CDT Sun Sep 10 2017 ALZ001>010-016-TNZ076-096-097-111100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 240 PM CDT Sun Sep 10 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Tropical storm conditions are possible Monday Night into early Tuesday morning, mainly for areas east of I-65 as Irma tracks into central and northwest Alabama. A Tropical Storm Watch is in effect for these locations. Periods of rain will be accompanied by windy conditions. North to northeast winds of 25 to 35 mph will gust over 40 mph. In the higher elevations, gusts of around 50 mph will be possible Monday Night. West of I-65, it will be breezy, but wind speeds and gusts will be somewhat lower. Rainfall totals of 2 to 3 inches are expected, with locally higher amounts over 4 inches possible. The remnants of Irma will have shifted northwest of the area by late Wednesday into Thursday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 10:50 PM CDT | Tropical Storm Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 6 hr |
Nearby
Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.